Illinois, 2019Flash Flood and Flooding in Illinois, February 6, 2019
February 6, 2019 · NWS LOT · 3 events in 2 counties and zones
Flooding occurred along portions of the Kankakee and Iroquois Rivers due to ice jams breaking up which included flash flooding northwest of Wilmington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding occurred along portions of the Kankakee and Iroquois Rivers due to ice jams breaking up which included flash flooding northwest of Wilmington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 6:11 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 6, 6:11 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
611 AM CST Wed Feb 6 2019
.SHORT TERM...
341 AM CST
Today through Thursday night...
Ice storm warning has been cancelled, and replaced by a winter
advisory for lingering light freezing drizzle over parts of
northern IL early this morning. A second winter weather advisory
is then in effect for tonight for a second round of freezing rain
generally along/north of I-88 across northern IL.
Early morning GOES water vapor depicts broad southwesterly upper
level flow across the region, downstream of an upper trough across
the western CONUS. Another low-amplitude short wave was evident
within this flow across the region, tracking along the elevated
baroclinic zone associated with a surface frontal boundary from
southern MO into southern IN. Propagation of this weak wave will
maintain ascent across the baroclinic zone early this morning,
with the focus for lingering rain showers generally
along/southeast of the I-55 corridor across eastern IL and
northwest IN. Temperatures in those areas have risen above
freezing since last evening, and no freezing precipitation is
expected there. To the northwest however, Patchy freezing drizzle
continues to be reported, and will likely continue early this
morning before the passage of the mid-level wave and a weak
inverted surface trough, which extends into northeast IA. Impacts
from significant accumulating ice and sleet have ended, and thus
have cancelled the ice storm warning, though with patchy light
freezing drizzle lingering have issued a winter weather advisory
through 9 am this morning. A lull in the precipitation is then
expected from mid/late morning into this afternoon, as weak height
rises develop behind the morning disturbance. Temps should edge
above freezing even up to the IL/WI border this afternoon, and
into the low-mid 40s south of the I-80 corridor.
Attention turns quickly back to the southwest later today, as the
main western CONUS upper trough lifts toward the region. Broad
height falls develop ahead of this feature across the Plains, with
a corresponding low-level response of backing winds and
strengthening warm/moist advection across the aforementioned low-
level baroclinic zone. Guidance is in good agreement in developing
precipitation back into far western parts of the cwa by evening,
and spreading it east thereafter. P-type problems are similar to
last nights freezing rain event, though the surface 32F isotherm
is expected to be farther north, and shift steadily northward
overnight. This limits the extent of the freezing rain threat to
roughly along/north of I-88 across northern IL, while other areas
maintain temps above freezing and rain. Presence of steep mid-
level lapse rates again suggests an embedded convective nature to
the rainfall (and embedded thunder potential), and guidance does
show considerable spread in QPF amounts across the cwa, with some
of the high-res models focusing highest amounts tonight across the
southern counties closer to the developing warm front. Ice
amounts in freezing rain to the north are expected to be on the
order of 01." to 0.2" within the advisory area.
Surface low deepens and lifts northeast in the vicinity of the
Chicago metro area by mid day Thursday, with system dry slot
wrapping in from the west by evening. It's possible lingering
showers could change over to snow as colder air wraps in during
the afternoon/evening, though probably only as precip ends. A
large gradient in temperatures are likely given the track of the
low, with highs expected to range form around 40 across northwest
IL, while mid-upper 50s surge into the IL/IN state line region and
areas east. Winds will increase late in the day behind the
deepening system, with gusts 35-40 mph by evening, with temps
quickly dropping into the 30s. Strong cold advection will persist
Thursday night, with temps further dropping into the single digits
to low teens across most of the area.
Ratzer
&&
.LONG TERM...
341 AM CST
Friday through Tuesday...
Extended period looks much quieter and colder initially. Cold
high pressure builds across the area through Friday night. Cold
pool aloft spreads across the area during the day, with 850 mb
temps around -20C. Highs likely won't reach 20 degrees during the
day Friday, with low-mid teens in most areas. Clear skies and
diminishing winds should allow temps to bottom out Friday night in
the single digits above and below the zero mark. The surface
ridge shifts off to the east Saturday, allowing a little
moderation, but only into the 20s.
Models continue to bring a quick-moving low amplitude short wave
across the region Sunday, with the potential for mainly light
snow. The GFS/ECMWF then bring weak high pressure into the area
Monday, though the CMC is quicker bringing the next system into
the area by afternoon. Have backed off previous pops a little for
Monday as a nod to the EC/GFS solution, though maintained a chance
for now which continues into Tuesday.
Ratzer
&&
.AVIATION...
For the 12Z TAFs...
611 AM...Multiple forecast concerns this period including...
Fog/vis this morning.
Cigs through the period.
Wind shift back to northeast by early afternoon.
Rain showers developing this evening.
Chance of thunderstorms Thursday morning.
Fog Thursday morning.
Freezing rain for rfd/dpa tonight.
Visibilities tanked across northeast IL earlier this morning and
at ord/mdw. Expect vis to slowly increase over the next few hours
but confidence is low for how fast they will improve and changes
are possible. Eventually vis should improve to 6sm or better this
afternoon. Cigs will also lift this morning and should reach ifr
by this afternoon but guidance is fairly consistent showing cigs
under 1kft through the period...lowering back to lifr this
evening.
Winds have shifted to the northwest this morning and may remain
north/northwest through late morning but they are expected to
shift back to the northeast by early this afternoon with speeds
increasing to 10kts. Winds will then remain east/northeasterly
through Thursday morning when they will turn more to the
southeast.
Rain will spread back across the area tonight...perhaps as
showers this evening with rain continuing into Thursday morning.
Air temperatures are expected to fall back to or just below
freezing across northwest IL with a period of freezing rain at rfd
tonight. The freezing rain is expected to stay mainly northwest of
the Chicago area terminals but may be close to dpa this evening
and added tempo mention there. There will also be a chance of
thunderstorms Thursday morning. Best timing appears to be centered
on 12z. Possible scattered coverage may warrant thunder mention in
later forecasts for this time period...but confidence too low to
include with this forecast.
Depending on the timing of the rain and any possible thunderstorms
Thursday morning...easterly winds may be light enough for some fog
to form. Confidence is low but if there is a lull in the precip
then visibilities under 1sm are possible for the terminals. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019-ILZ020-ILZ021 until 9 AM Wednesday.
Winter Weather Advisory...ILZ003-ILZ004-ILZ008...6 PM Wednesday
to 6 AM Thursday.
Winter Weather Advisory...ILZ005-ILZ006-ILZ010-ILZ011-ILZ012...6
PM Wednesday to 3 AM Thursday.
IN...None.
LM...Dense Fog Advisory...IL nearshore waters until 9 AM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Feb 6, 4:13 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
413 AM CST Wed Feb 6 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
413 AM CST Wed Feb 6 2019 /513 AM EST Wed Feb 6 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Elevated Fog Risk.
Elevated Ice accumulation Risk.
DISCUSSION...
Patchy light freezing drizzle is expected across parts of
northern Illinois early this morning, mainly west of the Fox River
Valley. Areas of fog, some locally dense will affect northeast
Illinois this morning.
Another storm system will bring the threat of freezing rain back
to parts of northern Illinois again tonight, mainly along and
north of the Interstate 88 corridor. Ice accumulations of up to a
tenth of an inch are possible. Temperatures will slowly rise above
freezing across far northern Illinois by early Thursday morning.
There is a slight chance of embedded thunderstorms across the area
tonight into Thursday.
River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Limited Excessive Cold Risk.
Limited Non Thunderstorm Wind Risk.
Friday and Saturday...
Limited Excessive Cold Risk.
Sunday and Monday...
Limited Snow Risk.
Tuesday...
Limited Excessive Cold Risk.
River flooding will continue along portions of area rivers, along
with the potential for ice jam flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 mph.
LMZ740>745-071015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
413 AM CST Wed Feb 6 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Gale force winds and or very hazardous waves are likely.
Limited Thunderstorm Risk.
Friday...
Hazardous conditions for small craft are likely.
Monday and Tuesday...
Hazardous conditions for small craft are likely.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Feb 6, 4:03 AM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
403 AM CST Wed Feb 6 2019
ILZ005-006-011>014-019>022-061400-
McHenry-Lake IL-DeKalb-Kane-DuPage-Cook-La Salle-Kendall-Grundy-
Will-
Including the cities of Woodstock, Waukegan, DeKalb, Aurora,
Elgin, Wheaton, Chicago, Ottawa, Oswego, Morris, and Joliet
403 AM CST Wed Feb 6 2019
...AREAS OF LOCALLY DENSE FOG THIS MORNING...
Areas of fog will persist across portions of northeast Illinois
through sunrise. Visibility of under a mile can be expected...with
localized areas of visibility under a half mile possible. Fog
should gradually improve by mid-morning. If heading out for your
commute early this morning, be prepared for reduced visibility in
fog. Exercise caution, slow down, and use your low beam headlights
for better visibility in the fog.
Ratzer
Local storm report, Feb 6, 8:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
852 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FREEZING RAIN OHARE AIRPORT 41.98N 87.90W
02/06/2019 M0.03 INCH COOK IL ASOS
0848 AM FREEZING RAIN WHEELING 42.13N 87.92W
02/06/2019 M0.04 INCH COOK IL ASOS
0847 AM FREEZING RAIN WAUKEGAN 42.36N 87.84W
02/06/2019 M0.28 INCH LAKE IL ASOS
0847 AM FREEZING RAIN DUPAGE AIRPORT 41.91N 88.25W
02/06/2019 M0.14 INCH DUPAGE IL ASOS
0846 AM FREEZING RAIN ROCKFORD AIRPORT 42.20N 89.10W
02/06/2019 M0.13 INCH WINNEBAGO IL ASOS
SNOW FALL 0.8 INCHES.
0844 AM FREEZING RAIN SUGAR GROVE 41.76N 88.44W
02/06/2019 M0.19 INCH KANE IL ASOS
&&Flash Flood, Will
- When
- February 6, 9:00 AM CST to 12:45 PM CST
- Where
- Will County, 1.13 mi ESE of Lorenzo to 1.38 mi SE of Lorenzo
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -88.200
A significant ice jam on the Kankakee River near Interstate 55 broke up rapidly causing flooding of roadways near the river and evacuations of residences.
Flood, Kankakee
- When
- February 6, 11:00 AM CST to 11:00 PM CST
- Where
- Kankakee County, 1.21 mi SSE of Kankakee to 1.28 mi NNW of Hospital
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.105, -87.839
A localized area along the Kankakee River experienced flooding due to ongoing river ice northwest of Aroma Park. Several homes were completely surrounded by water.
Flood, Kankakee
- When
- February 6, 11:00 AM CST to 11:00 PM CST
- Where
- Kankakee County, 1.46 mi S of Kankakee Gtr Arpt to 1.52 mi S of Kankakee Gtr Arpt
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.049, -87.851
River Road was closed at Minnie Creek due ice related flooding of the Iroquois River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20191 death · $2.9 million · EF0 · 44 events
- Tornado and Flash Flooding in Ohio, February 6 to 8, 20191 death · $60,000 · EF0 · 51 events
- Flooding in Ohio, February 6 to 10, 20191 death · $47,000 · 10 events
- Ice Storm and Flooding in Missouri, February 6 to 7, 20192 injured · $143,000 · 1.75 in hail · 54 events
- Tornado and Hail in Arkansas, February 6 to 7, 20191 injured · $200,000 · EF1 · 20 events
- Flood in Michigan, February 6 to 27, 2019$400,000 · 1 event
- Flash Flooding and Flooding in Indiana, February 6 to 8, 2019$100,000 · 16 events
- Flash Flooding in Tennessee, February 6, 2019$50,000 · 6 events
- Tornado and Flooding in Kentucky, February 6 to 7, 2019$8,000 · EF1 · 5 events
- Flash Flood in Arizona, February 6, 2019$30,000 · 1 event
- Winter Storm in Minnesota, February 6 to 7, 201923 events
- Ice Storm and Winter Weather in Kansas, February 6 to 7, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805900, 805995, 805996.